Kentucky, 2019

Winter Weather in Kentucky, February 1, 2019

February 1, 2019 · NWS JKL · 2 events in 2 counties and zones

Following a three day period of well below freezing temperatures, warmer air and precipitation spread north across eastern Kentucky. Cold air remained locked in place across portions of the Interstate 64 corridor, resulting in a period of light snow and freezing rain from morning through mid afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Following a three day period of well below freezing temperatures, warmer air and precipitation spread north across eastern Kentucky. Cold air remained locked in place across portions of the Interstate 64 corridor, resulting in a period of light snow and freezing rain from morning through mid afternoon. This resulted in icy roads and multiple vehicle accidents, most notably between mile markers 120 to 136 on Interstate 64 in Bath and Rowan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 1, 9:38 AM EST, 52 minutes earlier.

Area forecast discussion, Feb 1, 9:38 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
938 AM EST Fri Feb 1 2019

.UPDATE...
Issued at 938 AM EST FRI FEB 1 2019

Temperatures have warmed up across southern and south east
Kentucky, and we have expired the southern couple of tiers from
the advisory. We extended areas north of the Mountain Parkway
until 1 PM as we still have some light returns on radar and
temperatures are colder.

UPDATE Issued at 651 AM EST FRI FEB 1 2019

The forecast is looking pretty good so far this morning. Due to
dry air in the lower atmosphere, precipitation has been having
difficulty reaching the ground for the past couple of hours. A few
locations have begun to see snow flurries or very light precip so
far today. Over the next hour or two the surface layer should
continue to saturate, allowing measurable precipitation to finally
reach the ground. Road surface temperatures will remain cold
enough for slick spots to form once ample amounts of snow or
freezing rain/drizzle begin accumulating. The latest obs were
ingested into the hourly forecast grids to establish new trends.

&&

.SHORT TERM...(Today through Saturday)
Issued at 315 AM EST FRI FEB 1 2019

The primary concern in the short term remains the potential for a
wintry mix of precipitation across most of the area this morning
and the potential for slick roads throughout the day. The primary
threat for freezing rain will still be along and north of the
Mountain Parkway through mid to late this morning. However, with
road temperatures expected to lag behind air temperatures, there
will also be the potential for freezing rain to occur into the
afternoon and evening hours for some locations, especially in our
deeper and more sheltered eastern valley's, where the cold air
that is currently in place may take much longer to scour out than
other areas to the west and southwest of there. As such we will be
leaving our winter weather advisory virtually unchanged. Areas
along and north of I64 will have the best chance of freezing rain
and snow early this morning, with isolated areas perhaps seeing
freezing rain and a bit of snow south of the Mountain Parkway.
With road temperatures across most of the area expected to remain
at or below freezing, slick roads will be the primary impact.
Bridges and overpasses, and any untreated roads, will be most
prone to icy spots during the morning commute. The models are in
decent agreement with the timing and evolution precipitation
today, so the forecast overall is not going to be much different
than what the day shift issued yesterday. Precipitation will
gradually transition from a wintry mix this morning, to all rain
or mostly rain by this afternoon. We could see a few snow flurries
on the back edge of the departing area of precipitation this
evening, but those should not have any impacts. The main concern
will be the potential for freezing rain, snow and slick roads this
morning, and then lingering isolated patches of freezing rain
this afternoon in our eastern areas where the roads may take much
longer to warm above freezing.

The last precipitation should be exiting the area early this
evening, and will give way to mostly cloudy skies and much warm
temperatures. Lows across eastern Kentucky should be mainly in the
30s by Saturday morning. Todays highs will range from the upper
30s to lower 40s for most of the area. An even bigger warm up is
on tap for the weekend, as persistent southerly flow will be
established. We could see highs on Saturday in the mid to upper
50s for most locations. A few spots along the Tennessee border may
even reach 60 degrees tomorrow afternoon.

.LONG TERM...(Saturday night through Thursday)
Issued at 721 AM EST FRI FEB 1 2019

The period should start quietly, with surface high pressure just
to our east and low level warm air advection ongoing. A weak
mid/upper level wave is expected to pass to our south during the
weekend, and it looks like any precipitation associated with it
will remain to our south. Our next shot at inclement weather is
not until late Monday into Tuesday. The responsible system is
still off the west coast and should start moving onshore today.
As the upper level system crosses the Rockies, it will support
surface low development over the Central Plains, with a deep low
then moving northeast over the Upper Great Lakes by Monday
evening. A trailing cold front will move west to east through KY
Monday night. Gulf moisture flowing north along and ahead of the
front may bring rain for our area. The upper level wave will be
rather weak this far south, and it will be fast moving. This keeps
the POP in the chance category.

Another upper level wave currently over western Canada will be our
next player in the mid to late week time frame. As it drops south,
it is expected to set up an upper level pattern of swift flow
with a long west southwesterly fetch for our area. The
aforementioned front should move back north to KY. Low level flow
lifting north off the Gulf and impinging on the front should
result in rain for our area. Models still show a lot of of
variation in the system as it evolves, but all point toward
active, wet weather. The notable differences between the ECMWF
and GFS include the GFS being heavier with rain (possibly flooding
rains late week), and the ECMWF being much more aggressive at
bringing in cold air to end the week. There is potential for
forecast busts until the models can come into better agreement.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 651 AM EST FRI FEB 1 2019

VFR conditions at the TAF sites will gradually deteriorate to
MVFR, or even IFR in a few instances, as a wintry mix of
precipitation moves across the area this morning. The
precipitation should be at its peak coverage between 14 and 22Z
before rapidly tapering off and exiting the area early this
evening. Freezing rain and snow will make for slick runways and
icing of aircraft, especially through 16Z today. Light southerly
winds will prevail through the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM EST this afternoon for KYZ044-
050>052-059-060-104-106.

Winter Weather Advisory until 7 PM EST this evening for KYZ107-
109-110-119-120.

&&

UPDATE...KAS/HC
SHORT TERM...AR
LONG TERM...HAL
AVIATION...AR
Hazardous weather outlook, Feb 1, 9:33 AM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
933 AM EST Fri Feb 1 2019

KYZ044-050>052-059-060-104-106-021745-
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Clay City, Stanton,
Frenchburg, Sandy Hook, and West Liberty
933 AM EST Fri Feb 1 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Light freezing is expected through early afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ107-109-110-119-120-021745-
Johnson-Magoffin-Floyd-Martin-Pike-
Including the cities of Paintsville, Salyersville, Prestonsburg,
Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
933 AM EST Fri Feb 1 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Light freezing rain expected through early afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ058-068-069-079-080-083>088-108-111>118-021745-
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Harlan-Wolfe-Lee-Breathitt-Knott-Owsley-Perry-Clay-
Leslie-Letcher-
Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon,
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Campton, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, and Whitesburg
933 AM EST Fri Feb 1 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/HC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Bath

When
February 1, 10:30 AM EST to 3:00 PM EST
Where
Bath forecast zone
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Winter Weather, Rowan

When
February 1, 10:40 AM EST to 3:35 PM EST
Where
Rowan forecast zone
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795727, 795728.